Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Body fat and weight increase treatment
Dec 9, 2011

Since starting ARV's 6 years ago I have put on 25 pounds and have lost the lean muscle look I once had. Despite continuing with the gym 4-5 days a week, taking extra cardio classes and having a good diet. I have read about, and been told by other, of the benefit of Winstrol Depot (Stanozolol)to help reduce fat accumulation. My MD refuses to consider even a trial of this due to potential side effects (My labs are good). Is there significant evidence of liver damage associated with low-dose treatment (1cc per week)? Any other options available to reduce fat before it becomes a larger issues?

Response from Dr. Henry

Reduction of increased fat seen in setting of treated HIV infection remains a challenge. In some cases represents a return to "health" as HIV effect on body metabolism is diminished. Famly genetics, diet, exercise patters, and certain HIV drugs all can contribute to body fat issues. There has been little formal evaluation (with publication in quality medical journal) of stanozolol for HIV associated fat increased. It has been used a fair amount to decrease fat in body builders and HIV+ persons. There is a concern for occasionaly severe liver damaage though the rate for that seems low (again-good studies lacking) as well as potential for drug interactions. To my knowledge there is no study demonstrating safety and clinical benefit in patients with stable weight doing well on HIV treatment. A study by the ACTG in the US to assess benefit of testosterone for treatment of fat gains showed mimimal benefit with most of the fat loss being from subcutaneious compartment (below skin-a look that many body builders like but not generally where the fat problem is for HIV+ persons) with little benefit for intraabdominal (visceral) fat. If any reader has a reference or personal experience to help with the discussion please post. KH

Editor's note: Readers interested in treatment for visceral fat accumulation might also look into Egrifta (tesamorelin).



Previous
Gardasil?
Next
atripla crushed

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement